Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 16, NWS Norman, OK

June 12, 2002Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 12, 2002, 6:31 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 6:31 PM CDT (23:31 UTC)
Expired
Jun 12, 2002, 9:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 81 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 122331
FFWOKC
OKC071-130230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 930 PM CDT

* AT 628 PM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS   
FALLING FROM NEAR BRAMAN...SOUTH AND EAST TO BETWEEN BLACKWELL AND 
PONCA CITY. ADDITIONAL TORRENTIAL RAIN IS EXPECTED TO CAUSE FLASH 
FLOODING AT ANY TIME. 

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...KILDARE...
  NEWKIRK AND PONCA CITY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3700 9741 3678 9742 3668 9708 3687 9685
JAMES
6 follow-up statements
000 
WGUS74 KOUN 122350
FFSOKC
OKC071-130230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT WED JUN 12 2002

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR KAY COUNTY UNTIL 930 PM. 
AT 648 PM...RADAR SHOWED A LARGE AREA OF TORRENTIAL RAIN FROM JUST 
NORTHEAST OF BLACKWELL...EXTENDING EASTWARD TO NORTHERN SIDES OF 
PONCA CITY. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE 
POSSIBLE AS THIS RAIN MOVES THROUGH...LIKELY RESULTING IN FLASH 
FLOODING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3684 9682 3668 9706 3671 9729 3693 9728
JAMES
000 
WGUS74 KOUN 130037
FFSOKC
OKC071-130230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT WED JUN 12 2002

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR KAY COUNTY UNTIL 930 
PM...

AT 730 PM...LAW ENFORCEMENT REPORTED THAT MANY ROADS IN PONCA CITY 
WERE FLOODED AND IMPASSABLE. A LARGE SEVERE THUNDERSTORM HAS JUST 
EXITED PONCA CITY...AND IS NOW MOVING TOWARD PAWNEE. ADDITIONAL 
THUNDERSTORMS DEVELOPING JUST NORTH OF BLACKWELL...AND IN NORTHEAST 
GRANT COUNTY...NEAR RENFROW...WILL MOVE SOUTHEAST AT 25 MPH...LIKELY 
RESULTING IN ADDITIONAL TORRENTIAL RAIN BETWEEN BLACKWELL AND PONCA 
CITY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3682 9692 3667 9709 3674 9744 3699 9745
JAMES
000 
WGUS74 KOUN 130110
FFSOKC
OKC071-130230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT WED JUN 12 2002

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR KAY COUNTY UNTIL 930 
PM...

AT 805 PM...RADAR SHOWED THUNDERSTORMS CONTAINING MORE TORRENTIAL 
RAIN FROM NEAR PONCA CITY...EXTENDING NORTHWESTWARD TO JUST SOUTH OF 
BRAMAN. ANOTHER 1 TO ONE IN A HALF INCHES COULD FALL AS THESE 
THUNDERSTORMS MOVE THROUGH. RADAR SHOWS THAT BETWEEN 6 AND 8 INCHES 
OF RAIN HAS FALLEN IN THIS AREA SINCE THIS AFTERNOON. 

THIS IS A LIFE THREATENING SITUATION. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO 
GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING 
WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3683 9686 3668 9707 3670 9732 3695 9735
JAMES
000 
WGUS74 KOUN 130207
FFSOKC
OKC071-130230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
904 PM CDT WED JUN 12 2002

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR KAY COUNTY UNTIL 930 
PM...

AT 904 PM...RADAR SHOWED THUNDERSTORMS IN SUMNER COUNTY 
KANSAS...THAT ARE MOVING SOUTHEAST TOWARD THE AREA. IF THESE 
THUNDERSTORM MAINTAIN THERE PRESENT COURSE...THEY COUNTY MOVE INTO 
AREAS BETWEEN BLACKWELL AND PONCA CITY BETWEEN 10 AND 11 PM. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3686 9687 3665 9707 3668 9738 3693 9735
JAMES
000 
WGUS74 KOUN 130209 CCA
FFSOKC
OKC071-130230-

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
904 PM CDT WED JUN 12 2002

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR KAY COUNTY UNTIL 930 
PM...

AT 904 PM...RADAR SHOWED THUNDERSTORMS IN SUMNER COUNTY 
KANSAS...THAT ARE MOVING SOUTHEAST TOWARD THE AREA. IF THESE 
THUNDERSTORMS MAINTAIN THERE PRESENT COURSE...THEY COULD MOVE INTO 
AREAS BETWEEN BLACKWELL AND PONCA CITY BETWEEN 10 AND 11 PM. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3686 9687 3665 9707 3668 9738 3693 9735
JAMES
000 
WGUS74 KOUN 130231
FFSOKC
OKC071-130300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT WED JUN 12 2002

...THE THREAT OF ADDITIONAL HEAVY RAIN HAS SHIFTED SOUTH OF THE AREA 
FOR TONIGHT...THEREFORE...THE FLASH FLOOD WARNING IN EFFECT FOR KAY 
COUNTY HAS BEEN ALLOWED TO EXPIRE. A FEW THUNDERSTORMS OVER 
SOUTHEAST SUMNER COUNTY ARE MOVING TOWARD THE AREA BETWEEN BLACKWELL 
AND PONCA CITY...BUT ARE NOT EXPECTED TO RESULT IN MUCH ADDITIONAL 
RAIN. RADAR SHOWS THAT AREAS BETWEEN BLACKWELL AND PONCA CITY 
RECEIVED AS MUCH AS 6 TO 8 INCHES OF RAIN SINCE THIS AFTERNOON. LOW 
LYING AND POOR DRAINAGE AREAS MAY CONTINUE WITH WATER PROBLEMS UNTIL 
THE WATER RECEDED LATER TONIGHT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3686 9687 3665 9707 3668 9738 3693 9735
JAMES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:15 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 12, 3:15 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT WED JUN 12 2002

FRONT SLOWLY SLIDING INTO THE CWA THIS AFTERNOON. NO CONVECTION
ALONG FRONT YET...BUT CU ON VIS SAT IMAGERY BUILDING ON FRONT.
EXPECT A FAIR AMOUNT OF SVR STORMS WITH HIGH CAPE VALUES AND 20KT+
GROUND-RELATIVE FLOW AT MOST LEVELS. AS STORMS WEAKEN SOME AFTER
MIDNIGHT...MAIN HAZARD WILL SHIFT TO VERY HEAVY RAINFALL...MAINLY
ACROSS NORTHERN OKLAHOMA ALONG BAROCLINIC ZONE...ENHANCED BY COLD
POOL FROM EARLIER CONVECTION. MODELS FORECAST STRONG LIFT AND HEAVY
QPF WITH DEEP MOISTURE. LAST WIDESPREAD HEAVY RAIN EVENT SOMEWHAT
OVERFORECAST BY MODELS BUT STILL EXPECT WIDESPREAD 1-3 INCH AMOUNTS
ACROSS NORTHERN 2/3RDS OF CWA BY LATE THURSDAY. HEAVY RAINFALL LAST
NIGHT CONFINED TO FAR NE ZONES BUT FFG VALUES SHOULD BE MET IN OTHER
AREAS AS WELL.

EXPECT LITTLE VARIATION IN TEMPS THURS UNTIL BREAKS IN CLOUDS AND
PRECIP APPEAR. FWC TEMPS ARE VERY WARM IN FAR SRN SECTIONS TOMORROW
... BELIEVE PRECIP AND CLOUDS WILL REACH THERE BEFORE GOING INTO THE
90S.

LATER PERIODS APPEAR QUIET AT FIRST GLANCE BUT BEWARE THE NW FLOW.
LEE TROUGH DEVELOPS BY FRIDAY RETURNING SLY FLOW ACROSS WRN ZONES BY
SAT. COULD SEE MCS DEVELOP SAT NIGHT ACROSS HIGH PLAINS ROLLING INTO
OK AFTER DARK. GOOD WAA PATTERN SUPPORTING THIS OVERNIGHT AND INTO
SUN MORNING ESP ON AVN. GOING POPS LOOK GOOD. TRIMMED THEM BACK TO
SLT CHC FOR SUN NIGHT AND MON AS LATEST AVN PROGS SHOW BETTER
DEFINED S/W MOVING OUT BEFORE THEN. NW FLOW PATTERN PROGRESSES EAST
LATER IN THE WEEK SO KEPT FORECAST DRY. TEMPS SHOULD RETURN STAY
NEAR OR SLIGHTLY BELOW NORMAL.

FCSTID = 13

OKC  71 81 62 82 /  60 80 10 10
HBR  71 82 61 83 /  50 60 20 10
SPS  75 87 65 85 /  30 60 30 10
GAG  66 80 57 80 /  80 40 10 10
PNC  67 79 59 80 /  70 70 10 10
DUA  75 87 65 83 /  20 80 30 10

.OKC...
OK...FLASH FLOOD WATCH TONIGHT AND THURSDAY MORNING ZONES
OKZ004>036-OKZ038-OKZ040-OKZ042-OKZ043.
TX...NONE.

In the hours before

Local storm report, Jun 12, 4:38 PM CDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    4 N CAMP HOUSTON          OK   .75 INCH HAIL
06/12/02   WOODS                          PUBLIC REPORT

KT
Local storm report, Jun 12, 4:46 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    BLACKWELL                 OK   .88 INCH HAIL
06/12/02   KAY                            REPORTED BY EM

KT
Local storm report, Jun 12, 5:17 PM CDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    BLACKWELL                 OK   1.75 INCH HAIL
06/12/02   KAY                            REPORTED BY TONKAWA EM

0517 PM    7 E BLACKWELL             OK   .88 INCH HAIL
06/12/02   KAY                            REPORTED BY TONKAWA EM

KT
Local storm report, Jun 12, 5:24 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    PONCA CITY                OK   1.00 INCH HAIL
06/12/02   KAY                            SPOTTER REPORT

0523 PM    14 N CAMP HOUSTON         OK   1.75 INCH HAIL
06/12/02   WOODS                          PUBLIC REPORTED PING
                                          PONG BALL TO GOLF BALL
                                          SIZED HAIL

KT
Local storm report, Jun 12, 6:01 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    PONCA CITY                OK   60 MPH WIND GUST
06/12/02   KAY                            MEASURED BY ASOS

KT
Local storm report, Jun 12, 6:14 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 PM    ALVA                      OK   1.00 INCH HAIL
06/12/02   WOODS                          REPORTED BY SPOTTER

EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:57 PM CDTSevere Thunderstorm WarningOUNKay48 min
Jun 12, 4:28 PM CDTSevere Thunderstorm WarningOUNWoods47 min
Jun 12, 4:43 PM CDTSevere Thunderstorm WarningOUNKay47 min
Jun 12, 5:09 PM CDTSevere Thunderstorm WarningOUNEllis51 min
Jun 12, 5:15 PM CDTSevere Thunderstorm WarningOUNWoods45 min
Jun 12, 5:28 PM CDTSevere Thunderstorm WarningOUNKay47 min
Jun 12, 5:59 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods61 min
Jun 12, 6:05 PM CDTSevere Thunderstorm WarningOUNWoodward40 min
Jun 12, 6:15 PM CDTSevere Thunderstorm WarningOUNKay45 min
Jun 12, 6:46 PM CDTSevere Thunderstorm WarningOUNWoodward59 min
Jun 12, 6:58 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods47 min

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.